Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Suffering from hypothyroid and Polycystic Ovary Syndrome. Taking thyroid pill and ayurvedic medicines. No improvement seen. Right treatment?

User rating for this question
Very Good
Answered by

Ayurveda Specialist
Practicing since : 2003
Answered : 2429 Questions
Hello Doctor
I am 33 years old. I am suffering from Hypothyroid for past 3 years and PCOD since my teenage. Currently I am taking thyroid pill 75 mcg daily and some ayurvedic medicines from XXXXXXX chikitsalya:
Half an hour before food:
XXXXXXX XXXXXXX kalp vati (2 tablets twice a day)
1 tsp of churna(beheda+prabal pishti + trikuta) with honey (twice a day)

Half an hour after food:
Aarogyavardhini vati (2 tablets twice a day)
Vridhivadhika vati(2 tablets twice a day)
Kanchanaar guggul(2 tablets twice a day)
Patrangasav(4 caps if half glass of water twice a day)

Please let me know if I am following the right medicines. I am taking these medicines for past 8 months. But I could not see much improvement in my acne. my thyroid came out to be 3.0.

Posted Thu, 5 Sep 2013 in Ayurveda
Answered by Dr. Munish Sood 2 hours later
Brief Answer:
Treatment Protocol & Pranayam

Detailed Answer:
Thanks for contacting Ayurveda with your problem and after reviewing your history and treatment protocol, do let me know below mention queries:
1.Please let me know about your Thyroxine pill (whether you are taking it empty stomach (in morning) or at night.
2.Because the main cause of hypothyroidism is iodine deficiency thus iodine containing drugs like “Shigru” “jalkumbhi" "trikatu" are/should be advised/ instituted along with your current prescription.
3.Because hypothyroidism and PCOD Is due to low metabolism (digestive fire) thus drugs given to you works by increasing the Metabolism by acting as XXXXXXX pacahana,ushna,teekshna,sukshma,lekhana drugs and thus reducing the symptoms.
4.Since you are suffering from PCOS since teenage thus Acne is/are due to the main pathology (PCOS) and not due to under active thyroid, moreover Thyroid report as stated by you is 3.0 which probably implies TSH level (which is within the normal value)
5.Before commencing further, do consult with your Gynecologist regarding your PCOD profile,who might ask for Ultrasonography of Abdomen to check with any accompaniments of PCOD and might go for hormonal tests.
6.Apart from taking the said medicines you can practice certain “PRANAYAM” which helps in stimulation of thyroid gland like- ‘Brahmari pranayam’; ‘sheetali/ seetkari pranayam’
7.Avoid fatty food,curd,late night work,soyabean,milk,mustard oil,cabbage, and take moong dal,tambul,saindhav,tandulodak,coconut water, vegetable soups
8.You can consult with a Panchkarma Doctor regarding Lekhan Basti,Nasya Karma and Vaman procedure.

Do let me know if you need further clarifications
Dr. Munish Sood
Consultant & Physician
Naimittika Clinic.
Above answer was peer-reviewed by
Follow-up: Suffering from hypothyroid and Polycystic Ovary Syndrome. Taking thyroid pill and ayurvedic medicines. No improvement seen. Right treatment? 34 minutes later
Hello Doctor.
Thanks so much for a prompt and clear response.
As for you queries:
1. I take thyronorm 75 mcg early morning on empty stomach.
2. After half an hour I feel really hungry and opt for some fruit or dry fruit.
3. I have ayurvedic medicines half an hour before my breakfast.
4. Should I avoid milk? As I have protein shake either in the morning or in evening.
Sometimes when i feel restlessness in mid night, I have a cup of milk, which helps me in a better sleep.

Thanks & Regards
Answered by Dr. Munish Sood 3 hours later
Brief Answer:

Detailed Answer:
Thanks for your feedback
1.Other iodine containing items which forgot to tell are: iodised salt/sea food, cauliflower.
2.Randomized trial report in Clinical endocrinology reported better improvement in clinical symptoms while taking thyronorm during bed time instead of morning (But please check with your Attending Doctor regarding the same and also with the Dosage) if deem necessary.
3.Make sure even after half an hour you don’t take any calcium or iron supplement which hampers absorption of thyroxine (Milk/milk product or calcium XXXXXXX fruits (guava),high fiber fruits are strictly to be avoided.
4.Arogyavardhini vati/Vridhivadhika Vati/Patrangassav: contains “Lauha bhasma” i.e Iron but in purified form, thus it won’t have any effect on the absorption of thyroxine (as they are from reputed pharma,chances of impurity are minimal)
5.Taking milk at night is OK, unless you are thinking to switch your Medicine during bed time.

Dr. Munish Sood
Above answer was peer-reviewed by
Follow-up: Suffering from hypothyroid and Polycystic Ovary Syndrome. Taking thyroid pill and ayurvedic medicines. No improvement seen. Right treatment? 11 hours later
Hello Doctor
Thanks for the reply.
I have not taken advice from an endocrinologist. My gynae advised for thyronorm medicine. I have few clarifications:
1. Can I switch completely to ayurvedic medicine for curing thyroid and PCOS and not take thyronorm at all?
2. What is the procedure to take thyronorm medicine in night?
3. My acne is not getting improved at all, I still think something is not right in what I am taking. Please advise.

Thanks & Regards
Answered by Dr. Munish Sood 5 hours later
Brief Answer:
Preventive Advise.

Detailed Answer:
Thanks for your clarifications
1.There is no alternative to HORMONE in any system of medicine, so you have to continue with Thyroxine.

2. Before explaining the procedure please keep following things in mind:
. Prior to taking thyronorm at night, discuss with your Endocrinologist regarding the same. I prefer giving it in the morning because the drug causes; it will keep you awake if you take it in night BUT again initially one has to be consistent so that the Brain adapts to this new regime,and if one still feel that it is not helping, he/she has to switch for morning dose.
. Reassess your TSH level and adjust the dose accordingly (by doctor preferably)

PROCEDURE: one has to take the dose 2 hours after dinner, since you will no longer have to worry when to eat breakfast also it is said that at night the movement (Bowel) of intestine is slow thus chances are that there will be more absorption of thyroxine.

3.If Acne are not improving despite treatment then immediately consult with Gynecologist regarding hormonal profile, [excess male hormone (androgen) and low female hormone(estrogen)]. Couple things are common in women with PCOS: high androgen level (male hormone) and Insulin resistance; both raises the androgen level thereby increasing Dihydro testosterone (DTH) a metabolite of testosterone which promotes oil production resulting in clogged pores and ACNE.

4. Because PCOS affect Ovulation so do check with your Doctor for Medications.
. AVOID: refined carbohydrates (packed cereals,white bread-rice-flour,pasta,cakes ,biscuits,sugar, honey, fruit juice concentrates,’starch’,watermelon, cantaloupe, pineapple,potato,carrots,dried fruits,ice cream,chocolates,jellies,pizza), and especially Milk which is cause both for reduced absorption of thyroxine and Acne production (As 90% of milk in market is produced from pregnant cows which contains hormone that can be broken down to DTH:Acne)
.TAKE: fresh green vegetables,whole grains,olives,soy products,whole legumes (peas,beans,lentils),brown rice,oat meal,barley.

Hope I have given enough time and due consideration to look into your Query, any suggestions are Welcome.

Dr. Munish Sood
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Ayurveda Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor